Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 3, NWS Grand Rapids, MI

June 14, 20196 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jun 14, 2019, 3:23 AM EDT for 6 counties in Michigan. It took effect at Jun 14, 2019, 11:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2019, 3:23 AM EDT (07:23 UTC)
In effect from
Jun 14, 2019, 11:00 AM EDT
Expired
Jun 14, 2019, 10:42 PM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WHUS43 KGRR 140723
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
323 AM EDT Fri Jun 14 2019

MIZ037-043-050-056-064-071-141530-
/O.NEW.KGRR.BH.S.0003.190614T1500Z-190615T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
323 AM EDT Fri Jun 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH SATURDAY MORNING...

The National Weather Service in Grand Rapids has issued a Beach
Hazards Statement...which is in effect from 11 AM EDT this
morning through Saturday morning. 

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED. 

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM St. Joseph to Manistee.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE... 

  FOR SOUTH FLOW USE: 

  South Beach in South Haven... 
  Grand Haven State park... 
  Pere Marquette Park in Muskegon.

* OVERVIEW/POTENTIAL IMPACTS...Winds and waves will increase this
  afternoon and evening along the lakeshore. Conditions will not
  be as bad as Thursday, however they will become hazardous again.
  Winds over 25 mph will be likely, along with wave heights of up
  to 7 feet toward Little and Big Sable Points. These conditions
  will allow for all of the swim hazards to be present.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly. 

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
3 follow-up statements
923 
WHUS43 KGRR 141428
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
1028 AM EDT Fri Jun 14 2019

MIZ037-043-050-056-064-071-142230-
/O.CON.KGRR.BH.S.0003.190614T1500Z-190615T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1028 AM EDT Fri Jun 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
MORNING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM St. Joseph to Manistee.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE...

 FOR SOUTH FLOW USE:

 South Beach in South Haven...   Grand Haven State park...  
Pere Marquette Park in Muskegon.

* OVERVIEW/POTENTIAL IMPACTS...Winds and waves will increase 
  this afternoon and evening along the lakeshore. Conditions 
  will not be as bad as Thursday, however they will become 
  hazardous again. Winds over 25 mph will be likely, along with 
  wave heights of up to 8 feet toward Little and Big Sable 
  Points. These conditions will allow for all of the swim 
  hazards to be present. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
725 
WHUS43 KGRR 141940
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
340 PM EDT Fri Jun 14 2019

MIZ037-043-050-056-064-071-150345-
/O.CON.KGRR.BH.S.0003.000000T0000Z-190615T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
340 PM EDT Fri Jun 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
MORNING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM St. Joseph to Manistee.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE...

FOR SOUTH FLOW USE:

South Beach in South Haven...   Grand Haven State park... Pere
Marquette Park in Muskegon.

* OVERVIEW/POTENTIAL IMPACTS...Southwest winds of 15 to 25 knots
  and waves up to 5 to 7 feet will create dangerous swimming
  conditions along the Lake Michigan beaches. The largest wave 
  will be in the area of Little and Big Sable Points. These 
  conditions will allow for all of the swim hazards to be present.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$

wdm

WEATHER.GOV/GRR
834 
WHUS43 KGRR 150242
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
1042 PM EDT Fri Jun 14 2019

MIZ037-043-050-056-064-071-150345-
/O.CAN.KGRR.BH.S.0003.000000T0000Z-190615T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1042 PM EDT Fri Jun 14 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Beach Hazards Statement. 

Webcams and buoy observations confirm that wave heights have
fallen, with the expectation for a continued downward trend
overnight. As such, the Beach Hazardous Statement has been
cancelled. 

$$

WEATHER.GOV/GRR

BORCHARDT

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 3:14 AM EDT, 9 minutes earlier.

Area forecast discussion, Jun 14, 3:14 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
314 AM EDT Fri Jun 14 2019

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 314 AM EDT Fri Jun 14 2019

- Rain chances increase later today and tonight

- Smaller chances of rain persist through early next week

- Temperatures generally stay at or a little below average through
the next week

&&

.DISCUSSION...(Today through next Thursday)
Issued at 314 AM EDT Fri Jun 14 2019

Plenty of smaller items of interest possible through early next
week, but we may escape any bigger weather events for the time
being.

The first item of interest will likely be the rainfall expected to
develop later today and last through tonight. The latest trends in.
dicate that we could end up in between two better chances of rain. A
stronger upper low moving east across southern Canada will support a
50 knot low level jet that will be aimed at Northern Lower. This
will bring a swath of heavier rains up there, with the southern
periphery possibly affecting the U.S.-10 corridor. Another low level
jet will be moving near the Ohio River valley, keeping much of that
rain south of the area. Some of the northern portion of that could
clip I-94 corridor. We will have some moisture transport over our
area, but it should remain less intense and less coverage.

The thought is that once the southern low level jet moves by, the
moisture axis/front will shift south a bit. What we will be left
with is a somewhat zonal flow overhead, with weak short waves moving
by mostly to our north and south. It is possible that we see a few
showers and/or storms, but the organization of them over the area
will be quite limited. Much of the time frame will be dry. The
concentration of anything would be more so during the afternoon and
evening hours when diurnal instability is a player. This really
looks to be the pattern through Wednesday of next week.

There is a potential of a better chance of showers and storms next
Wednesday night and Thursday. The models all have been indicating a
better wave will organize to our W/SW and move in in the later
Wednesday or Thursday time frame. This system will be able to tap
some Gulf moisture to help the cause for better rain chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 136 AM EDT Fri Jun 14 2019

Much of this forecast period will be VFR, with wind being the
biggest impact during the daylight hours.

We will start out with mainly clear skies, except a patch of mid
level cloud cover toward KLAN and KJXN. High clouds will start to
overspread the area after sunrise. Mid clouds will arrive toward
noon, and try to bring a few showers to northern areas. Dry air
should keep these from reaching the ground at the terminals.

Winds will come up mid-morning at most areas, maybe a little
earlier at KMKG. Wind gusts of up to 30 knots will eventually be
likely mid-late afternoon. These will diminish at the sfc toward
sunset. This will likely create some low level wind shear with
45-50 knots within 2k ft of the sfc.

Some rain showers with MVFR ceilings may approach KMKG and KGRR
right before the end of the forecast period. Lower conditions will
likely arrive after this forecast period.

&&

.MARINE...
Issued at 314 AM EDT Fri Jun 14 2019

Southwest winds will ramp up today with the core of wind that is
moving over the region today and tonight. The winds will be bringing
warm air in over the cooler lake waters, versus the colder air that
came in for the Thursday event. This looks to be a solid Small Craft
Advisory event. With it being weaker than Thursday, it is a marginal
Lakeshore Flood Advisory event at best.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 11 AM EDT this morning through
Saturday morning for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 11 AM this morning to 11 AM EDT
Saturday for LMZ844>849.

&&

SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...NJJ
MARINE...NJJ
Hazardous weather outlook, Jun 13, 10:33 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1033 PM EDT Thu Jun 13 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1033 PM EDT Thu Jun 13 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms will be possible on Saturday into Saturday Night
ahead of a cold front dropping south through the area.  Some of the
rain could be heavy so an increased risk for urban and poor drainage
flooding exists.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed.

LMZ844>849-140745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1033 PM EDT Thu Jun 13 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms will be possible on Saturday ahead of a cold
front dropping south through the area.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:19 AM EDTSmall Craft AdvisoryGRR31 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.